Kansas, 2014

Hail in Kansas, June 27, 2014

June 27, 2014 · NWS TOP · 1 event in 1 county or zone

On the morning of June 27th an elevated thunderstorm formed in north central KS and produced quarter sized hail before moving into NE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the morning of June 27th an elevated thunderstorm formed in north central KS and produced quarter sized hail before moving into NE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 5:27 AM CST, 33 minutes earlier.

Area forecast discussion, Jun 27, 5:27 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
627 AM CDT Fri Jun 27 2014

...AVIATION UPDATE...

.SHORT TERM...(Today and Tonight)
Issued at 255 AM CDT FRI JUN 27 2014

07Z water vapor imagery and profiler data shows a well defined MCV
over the MO river. Meanwhile a linear MCS is progressing east
through southern NEB. A longer wavelength upper trough could be seen
in water vapor from the four corners northwest into ID. Surface
observations show low pressure in the lee of the Rockies with higher
MSLP pressure over the MS river valley. A moist airmass remains over
the forecast area with dewpoint temps in the lower 70s.

The forecast for this morning will be a battle between the MCS to
the west and warming mid level temps. Regional radar imagery has
shown newer development to the south of the convection has had a
difficult time intensifying and the HRRR/RAP have been gradually
backing off on bringing the storms very far into north central KS.
Think that subsidence just to the west of the MCV over the MO river
may also play a roll in how far convection moves east. In short the
latest RAP forecast soundings indicate that by 12Z 700 MB temps will
warm to around 12C capping a surface parcel and what little elevated
instability there is gradually diminishing. Will carry a chance for
precip across the northern and northwest counties this morning, but
the overall forcing does not look strong enough for storms to move
across the whole area. At this time the afternoon hours look to be
mostly dry as models show little if any forcing. Of course the one
potential wrench in the works would be any MCV generated by the
storms in southwestern NEB. Will have to keep an eye on this. Think
south winds will become breezy today as the pressure gradient
increases. Highs today will be dependent on how deep the boundary
layer mixes. Think the NAM forecast soundings may be a little to
conservative in mixing the boundary layer and have continued with
highs in the mid to upper 80s.

For tonight, precip chances are anticipated to increase through the
night as the longer wavelength trough moves east into KS and NEB. It
appears as though storms would likely initiate along the foothills
of the Rockies and then move east again. With this in mind have the
higher POPs spreading west to east mainly during the overnight
hours. There is the potential for storms to be little more organized
as deep layer shear increases with the stronger upper level winds
associated with the trough overspread the area. 0-6KM shear
increases to around 40KTS. With MUCAPE possibly as high as 2000
J/kg, will be to watch out for some strong winds and hail. Lows
could be a little tricky if rain does move in. For now have trended
lows down a degree or so across north central KS where precip is
most likely . Otherwise have kept the forecast lows generally around
70.

.LONG TERM...(Saturday through Thursday)
Issued at 255 AM CDT FRI JUN 27 2014

By Saturday morning, the negatively-tilted trough axis is progged
to be over central KS, expected to slowly lift northeast through
the afternoon and evening. Operational guidance is in good
agreement on an MCS shifting eastward into northeast KS early Saturday
morning with high confidence and precipitation chances inserted
for this period. Based on a weakening trend of instability as well
as warming h7 temps near 12Z, current thinking is that the complex
will track southeast and weaken during the mid morning hours.
Storms in the morning period may be capable of gusty winds and
small hail. What is more uncertain is how quickly, if at all, the
atmosphere can recover for severe convection in the afternoon.
There is some indication of clearing across north central areas in
the afternoon, allowing the boundary layer to quickly destabilize
with SBCAPE in excess of 3000 J/KG. A more favorable wind profile
appears by late afternoon with 0-6 KM shear profiles near 35 kts.
As storms fire ahead of dryline over central KS by late afternoon,
north central areas would see the best chance for severe storms.
Large hail and damaging winds would be the main hazards. Should
expect the thunderstorms to cluster and push eastward through the evening.

Activity clears the CWA Sunday morning, setting up for a very humid
and warm afternoon. Warm and moist air pooling northward will raise
high temperatures to the low 90s. Heat indices may reach the low
100s during the late afternoon. The departing upper trough to the
north will usher a cold front across Nebraska, and possibly northern
portions of the CWA, dependent on model of choice. Increasing wind
shear profiles with instability approaching 4500 J/KG would highly
suggest any storm able to develop near the Nebraska border likely to
be severe by late afternoon and early evening. Storm chances
increase overnight as a line of convection is shunted south and east
over northern and far eastern portions of KS.

On Monday afternoon, 00Z runs of the GFS and ECMWF vary somewhat on
placement of the cold front however do agree on the frontal boundary
bisecting the CWA by late afternoon. Decent convergence along the
boundary will result in organized convection, some severe, as high
surface instability peaks over 4000 J/KG and 0-6 KM shear is near 35
kts.

From Tuesday onward, northwest flow ensues as ridging slowly pushes
over the Inter-mountain West. The frontal boundary is expected to
stall over central or southern KS as weak embedded shortwave troughs
pass through the region. Off and on chances for storms are expected
with perhaps a more organized system bringing more widespread activity
late Wednesday into Thursday.

After highs in the low 90s and lows in the lower 70s through Monday,
the cool front will only lower readings slightly to the upper 80s
for highs and upper 60s for lows through Thursday.

&&

.AVIATION...(For the 12Z TAFs through 12Z Saturday Morning)
Issued at 627 AM CDT FRI JUN 27 2014

MVFR stratus has formed over south central KS and appears to be
spreading into northeast KS. Both the NAM and RAP keep the low
clouds over the terminals through the mid morning hours.
Confidence in when CIGS will scatter out and become VFR is
marginal and have been a little optimistic with improving CIGS
around 15Z as mixing of the boundary layer is expected to become
stronger. Still think chances of TS in the terminals is to low to
include just yet. If storms continue to develop south around KGBD,
KMHK may have some TS in several hours. Will continue to monitor
trends.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Wolters
LONG TERM...Bowen
AVIATION...Wolters
Hazardous weather outlook, Jun 27, 4:21 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
521 AM CDT FRI JUN 27 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-281030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
521 AM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY
TODAY...MAINLY OVER NORTH CENTRAL AND NORTHEAST KANSAS.
THUNDERSTORMS ARE EXPECTED TO BECOME MORE LIKELY OVERNIGHT
TONIGHT...MOVING INTO NORTH CENTRAL KANSAS AROUND MIDNIGHT AND
SPREADING INTO NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE EARLY
MORNING HOURS. SOME OF THE STORMS OVERNIGHT MAY HAVE GUSTY WINDS
AND HAIL WITH THEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE LIKELY FOR THE OUTLOOK AREA SATURDAY MORNING
THROUGH EARLY EVENING. A FEW STORMS MAY BE SEVERE DURING THE
AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN HAZARDS.

A COLD FRONT WILL PUSH INTO CENTRAL NEBRASKA BY LATE SUNDAY
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE
BOUNDARY AND MAY TRACK INTO PORTIONS OF NORTH CENTRAL AND
NORTHEAST KANSAS DURING THE LATE AFTERNOON AND EVENING. ANY STORM
THAT IMPACTS THE AREA IS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS MONDAY THROUGH
THURSDAY. A FEW MAY BE SEVERE MONDAY AFTERNOON AS THE COLD FRONT
SETS UP ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Republic

When
June 27, 6:00 AM CST to 6:02 AM CST
Where
Republic County, 0.53 mi W of New Tabor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.540

Hail was mostly nickel sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519022.